Todays appointment and Etanercept

Maturecheese
Maturecheese Member Posts: 126
edited 12. Sep 2018, 15:18 in Living with Arthritis archive
Hi all, I went to my Rheumey appointment today.

I have Seronegative Inflammatory Arthritis which I think means they are still a bit unsure as my symptoms don't follow the normal path regarding affected joints and their timeline.

I got another steroid shot in my left knee :):) (as you can guess I wanted one) and it didn't have hardly any fluid on it , it was more a case of inflamed tissue.

Now the scary bit, the consultant said that they are considering putting me on Etanercept, an Anti TNF. Upon looking at the leaflet I discovered that there is a slight risk of skin cancer and leukaemia amongst other unpleasant side effects like infections. As you can imagine I'm not too fussed on taking this drug.

Well I hope I don't have to take it and I will discuss this with them if the need arises as there must be other DMARDS they can try first.

Comments

  • BettyMac
    BettyMac Member Posts: 170
    edited 30. Nov -1, 00:00
    Hi Maturecheese

    I’ve just started on Benepali, which is a form of etanercept, and I share your misgivings.
    The information about possible side effects certainly puts the wind up!
    I’ve reassured myself by thinking that regular blood tests will flag up any disorders in that area - and sensible use of sunscreen, sunhat etc will protect my skin.
    Other members on this site are also on this type of drug and have good tactics for preventing infections, which I am now following too. Carry a hand disinfectant and use it regularly, stay away from anyone with an active infection of any kind - and be vigilant of your own health, stopping the drug for a week or so if necessary, to allow your defence system to deal with things.

    It is a bit of a minefield - but I’ve decided that I want quality of life now, while I’m young enough to enjoy it.

    It’s a difficult decision - and one that only you can make.

    Good luck
  • Maturecheese
    Maturecheese Member Posts: 126
    edited 30. Nov -1, 00:00
    Thanks for the reply BettyMac. I'm sorry that you also have to try this med. I was kind of expecting the reply you gave as in it's a decision only I can take and I suppose I have to weight it up against the downsides of continuing to deteriorate as I am. I base things on my record of bad luck and my inherent distrust, especially in organisations like the Pharmaceutical industry. I'm still hoping there is another path to take but as it was the consultant that I saw this time I guess this is what he thinks I need to do. The decision is still at least a couple of weeks away so I guess I'll have to keep mulling it over.
  • stickywicket
    stickywicket Member Posts: 26,157
    edited 30. Nov -1, 00:00
    Frankly, if you read the leaflets put out by pharmaceuticals on any drug at all, you'd never take them. What you have to remember is that they're legally bound to list any 'side-effects' which have been probably connected to them. Most people suffering the more serious side-effects will be on multiple meds for multiple conditions. It skews the results.

    I think meth can, allegedly, cause cancer but I got there first and had breast cancer before I went on it. That was well over 20 years ago and, despite the meth, I've never had a relapse.

    I agree it's all scary, though and I'm sure I wouldn't be so dispassionate about it if it was me that might have to take it. But, knowing what RA can do, I'm pretty sure I'd still take it.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    There are around 10 million arthritics in the UK as compared to around 2.5 with cancer. Increasing numbers of cancers can be cured, arthritis cannot. The monitoring ensures that at the first sign of anything the meds are stopped, I know this because one of the anti TNFs tried to explode my liver whilst I felt perfectly well. It was a routine blood test that spotted the trouble, I had to go for another whilst on holiday to see how things were and that confirmed I was in a spot of bother. I stopped the med and things returned to normal.

    Side-effects leaflets warning of potential trouble make for entertaining reading but I can say that as an almost life-long veteran of taking meds. The aim of the meds is to improve the quality of my life and I take them for that reaaon. I could die this afternoon from all manner of causes but cheerfully assume I won't. Neither do I think the meds will bring further trouble but if they do, they do and it won't be the end of the world (the end of my world is coming anyway, each day I move a little closer to it). What matters is today, yesterday is done and dusted and who knows if I will see tomorrow? DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Maturecheese
    Maturecheese Member Posts: 126
    edited 30. Nov -1, 00:00
    Another two good replies and I thank you. I have decided I will talk to the consultant when the time comes to see if there are any alternatives, like a third DMARD for instance, if not I'll just have to bite the bullet and go with it.
Sign In or Register to comment.

Who's Online

8
Jona
Jona
Shaphron
Shaphron
+6 Guests

Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account